Alert archive / Mississippi / Flash Flood Warnings in 2003
Flash Flood Warning 41, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jun 11, 2003, 7:15 PM CDT for Calhoun County, Mississippi. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 7:15 PM CDT (00:15 UTC)
- Expired
- Jun 11, 2003, 11:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Calhoun County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 0.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3192 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 11.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMEG 120019 FFWMEM MSC013-120415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 715 PM CDT WED JUN 11 2003 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * FLASH FLOOD WARNING FOR... CALHOUN COUNTY IN NORTHEAST MISSISSIPPI * UNTIL 1115 PM CDT. * AT 712 PM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN MOVING INTO CALHOUN COUNTY. MORE HEAVY RAIN IS EXPECTED FOR THE NEXT THREE TO FOUR HOURS OVER THE SAME AREA. IN ADDITION...LOCAL LAW ENFORCEMENT REPORTED SOME ROAD FLOODING. * CITIES AFFECTED THROUGH 1115 PM CDT INCLUDE... VARDAMAN...PITTSBORO...DERMA...CALHOUN CITY...BRUCE .BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. TURN AROUND DONT DROWN. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3407 8950 3377 8949 3379 8913 3407 8912 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 9:40 AM CDT, 9 hours 35 minutes earlier.
Area forecast discussion, Jun 11, 9:40 AM CDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 940 AM CDT WED JUN 11 2003 RADAR SHOWS A LINE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE MISSISSIPPI RIVER FROM ARKANSAS AND MISSOURI INTO TENNESSEE. ANOTHER AREA IS ABOUT 2 TO 3 HOURS BEHIND THIS LINE AHEAD OF A STRONG SHORTWAVE. THIS SHORTWAVE IS SHOULD MOVE ACROSS OUR CWA THIS AFTERNOON AND EVENING. I DO NOT EXPECT TO UPDATE THE CURRENT FORECAST AT THIS TIME. THE REMAINDER OF THE DISCUSSION IS A REPEAT OF PREVIOUS DISCUSSION... ANOTHER SHORTWAVE WILL APPROACH THE AREA ON THURSDAY...KEEPING A 50 POP GOING FOR THE ENTIRE AREA. FOR THE REST OF THE FORECAST PERIOD...SEVERAL SHORTWAVES WILL CONTINUE TO SWING THROUGH THE MIDSOUTH THROUGH THE WEEKEND. A CUT OFF LOW IS STILL PROGGED TO DEVELOP TOWARD THE END OF THE WEEKEND AND WILL MEANDER AROUND THE MIDSOUTH FOR THE REST OF THE PERIOD. THE SFC FRONT WILL STAY STALLED OUT NORTH OF THE AREA UNTIL TOWARD THE END OF THE FORECAST PERIOD WHEN IT SLOWLY DRIFTS SOUTHWARD INTO THE CWA. WITH THE COMBINATION OF ALL OF THESE FEATURES...A CHANCE POP WILL BE WARRANTED FOR THE REMAINDER OF THE PERIOD. .MEG...NONE. GGR/KRS
Hazardous weather outlook, Jun 11, 3:51 AM CDT, 15 hours 24 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-121000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 351 AM CDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TODAY AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE MIDSOUTH TODAY AND TONIGHT...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA. THERE IS A SLIGHT RISK FOR SEVERE WEATHER FOR THE ENTIRE MIDSOUTH. THE GREATEST THREAT FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THE BEST TIME FOR SEVERE WEATHER WILL BE THIS AFTERNOON INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN... ANOTHER UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA ALONG WITH A STALLED FRONTAL BOUNDARY JUST NORTH OF THE MIDSOUTH WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS FOR THURSDAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER FOR THURSDAY FOR THE ENTIRE MIDSOUTH. THE FRONTAL BOUNDARY WILL CONTINUE TO BE STALLED OUT JUST NORTH OF THE MIDSOUTH FROM FRIDAY INTO TUESDAY. THIS FRONT WILL BE THE FOCUS FOR DAILY SCATTERED THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ANYTIME THIS WEEK. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG. KRS
In the hours before
Special weather statement, Jun 11, 1:55 PM CDT, 5 hours 20 minutes before
MSZ001-007-TNZ088-111900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 155 PM CDT WED JUN 11 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DESOTO...SHELBY AND TUNICA COUNTIES. A LINE OF MODERATE TO STRONG THUNDERSTORMS EXTENDED FROM 3 MILES WEST OF SOUTHWEST MEMPHIS TO 15 MILES NORTHWEST OF TUNICA AT 150 PM CDT. THIS LINE IS MOVING EAST AT 35 MPH. THE LINE OF THUNDERSTORMS IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. HOWEVER...SOME AREAS MAY EXPERIENCE WINDS TO 45 MPH...SMALL HAIL...HEAVY RAIN AND DEADLY LIGHTNING WITH THESE STORMS. PEOPLE IN DESOTO...SHELBY AND TUNICA COUNTIES SHOULD MONITOR THESE LINE OF STORMS CLOSELY.
Special weather statement, Jun 11, 2:18 PM CDT, 4 hours 57 minutes before
MSZ011-112000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 218 PM CDT WED JUN 11 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...QUITMAN COUNTY. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 20 MILES WEST OF DARLING AT 218 PM CDT...MOVING EAST AT 25 MPH. PEOPLE IN QUITMAN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jun 11, 4:04 PM CDT, 3 hours 11 minutes before
MSZ013-112130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 404 PM CDT WED JUN 11 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAFAYETTE COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF BURGESS AT 404 PM CDT...MOVING EAST AT 55 MPH. PEOPLE IN LAFAYETTE COUNTY...INCLUDING THE CITY OF OXFORD...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jun 11, 5:48 PM CDT, 1 hour 27 minutes before
ARZ058-MSZ010-112315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 548 PM CDT WED JUN 11 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...COAHOMA AND PHILLIPS COUNTIES. A CLUSTER OF MODERATE TO STRONG THUNDERSTORMS CONTINUE TO REDEVELOP IN THE SOUTHERN HALF OF PHILLIPS COUNTY AND WESTERN AND CENTRAL PARTS OF COAHOMA COUNTIES. SEVERAL THUNDERSTORMS ARE ANTICIPATED TO CONTINUE TO DEVELOP AND REDEVELOP OVER THE SAME AREAS POTENTIALLY CREATING A FLOODING SITUATION. THIS IS CALLED TRAINING. TRAINING IS WHEN STORMS HIT A LOCATION THEN ADDITIONAL STORMS FOLLOW. THIS CYCLE THEN REPEATS, GIVING IT THE TERM TRAINING. EACH STORM REPRESENTS A CAR ON THE TRAIN TRACK, WITH EVERY CAR MOVING ALONG THE TRACK, SIMILAR TO EVERY STORM MOVING OVER THE SAME AREA. EACH STORM MAY DUMP HEAVY RAIN ON THE AREA LEADING TO THE POTENTIAL OF FLOODING. THE MAIN THREAT WILL CONTINUE TO BE FLOODING. HOWEVER...A FEW THUNDERSTORMS MAY BECOME STRONG...PRODUING WIND GUSTS TO 45 MPH...HAIL...AND DANGEROUS LIGHTNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO SEVERE THUNDERSTORM WARNINGS ARE ANTICIPATED AT THIS TIME. PEOPLE IN COAHOMA AND PHILLIPS COUNTIES...INCLUDING THE CITIES OF CLARKSDALE AND ELAINE...SHOULD MONITOR THIS STORM CLOSELY. FLOODING WILL BE MAIN THREAT FROM THESE STORMS.
Local storm report, Jun 11, 6:33 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
633 PM CDT WED JUN 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM 5NW COVINGTON TN WIND DAMAGE
06/11/03 TIPTON LARGE TREE LIMBS DOWN.
REPORTED BY SPOTTER.
1230 PM ECRU MS WIND DAMAGE
06/11/03 PONTOTOC TREES DOWN. BARN ROOF
PARTIALLY TORN
OFF.REPORTED BY FIRE
DEPARTMENT.
1230 PM 1E COVINGTON TN WIND DAMAGE
06/11/03 TIPTON TREES DOWN. REPORTED BY
SPOTTER.
1238 PM SALTILLO MS WIND DAMAGE
06/11/03 LEE(MS) TREES DOWN. REPORTED BY
LEE(MS) COUNTY SHERIFFS
OFFICE.
1240 PM 1S HOUSTON MS WIND DAMAGE
06/11/03 CHICKASAW TREES DOWN.
1244 PM SALTILLO MS WIND DAMAGE
06/11/03 LEE(MS) TREES DOWN. REPORTED BY
LEE(MS) COUNTY SHERIFFS
OFFICE.
1245 PM SOUTH END MS WIND DAMAGE
06/11/03 DESOTO TREES DOWN. SOUTH END OF
COUNTY.ROOFS BLOWN OFF
HOMES. REPORTED BY
DISPATCH
1245 PM SOUTH END MS WIND DAMAGE
06/11/03 TISHOMINGO TREES DOWN. SOUTH END OF
COUNTY.REPORTED BY
TISHOMINGO COUNTY
SHERIFFS OFFICE.
1245 PM NORTH END MS WIND DAMAGE
06/11/03 ITAWAMBA TREES DOWN. NORTH END OF
COUNTY. REPORTED BY
ITAWAMBA COUNTY SHERIFFS
OFFICE.
1245 PM SOUTH END MS WIND DAMAGE
06/11/03 CHICKASAW TREES DOWN. SOUTH END OF
COUNTY. REPORTED BY
DISPATCH.
1250 PM BROWNSVILLE TN WIND DAMAGE
06/11/03 HAYWOOD TREES DOWN. BARN WITH
HEAVY DAMAGE. REPORTED BY
MIC.
0105 PM SALTILLO MS WIND DAMAGE
06/11/03 LEE(MS) TREES DOWN. REPORTED BY
LEE(MS) COUNTY SHERIFFS
OFFICE.
0215 PM TUNICA MS 0.88 INCH HAIL
06/11/03 TUNICA REPORTED BY SPOTTER.
0240 PM ACROSS COUNTY MS 1.00 INCH HAIL
06/11/03 TUNICA ACROSS COUNTY. REPORTED
BY SPOTTER.
0245 PM 5N TUNICA MS 0.88 INCH HAIL
06/11/03 TUNICA REPORTED BY SPOTTER.
0428 PM BATESVILLE MS WIND DAMAGE
06/11/03 PANOLA TREES DOWN. REPORTED BY
POLICE.
0430 PM BATESVILLE MS 0.88 INCH HAIL
06/11/03 PANOLA REPORTED BY POLICE.
0445 PM BATESVILLE MS 0.88 INCH HAIL
06/11/03 PANOLA TREES DOWN. REPORTED BY
POLICE.
0445 PM OXFORD MS WIND DAMAGE
06/11/03 LAFAYETTE TREES AND POWERLINES
DOWN. REPORTED BY
SPOTTER.
0450 PM WATER VALLEY MS 0.88 INCH HAIL
06/11/03 YALOBUSHA TREES DOWN. REPORTED BY
POLICE.
0507 PM WATER VALLEY MS 0.88 INCH HAIL
06/11/03 YALOBUSHA TREES DOWN. REPORTED BY
POLICE.
0515 PM 5SE NEW ALBANY MS 60 MPH WIND GUST
06/11/03 UNION REPORTED BY HAM RADIO
OPERATOR.
0520 PM ROCK HILL MS WIND DAMAGE
06/11/03 PANOLA TREES DOWN. REPORTED BY
PANOLA COUNTY EMA.
0535 PM 15N OKOLONA MS WIND DAMAGE
06/11/03 CHICKASAW TREES AND POWERLINES
DOWN. REPORTED BY
CHICKASAW COUNTY SHERIFFS
OFFICE.
0555 PM FULTON MS WIND DAMAGE
06/11/03 ITAWAMBA TREES DOWN. REPORTED BY
ITAWAMBA COUNTY SHERIFFS
OFFICE.
1215 PM SOUTH PART MS WIND DAMAGE
06/11/03 TISHOMINGO TREES DOWN. SOUTHERN PART
OF COUNTY. REPORTED BY
CALHOUN COUNTY SHERIFFS
OFFICE.The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:31 PM CDT | Flash Flood Warning | MEG | Chickasaw | 4 hr |
| Jun 11, 7:40 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw | 50 min |
| Jun 11, 8:16 PM CDT | Flash Flood Warning | MEG | Tallahatchie | 4 hr |
| Jun 11, 8:28 PM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie | 32 min |
Nearby
Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.